Alert archive / North Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 225, NWS Bismarck, ND

August 10, 2016Billings County, Golden Valley County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 10, 2016, 3:13 AM MDT for Billings County, Golden Valley County, North Dakota. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2016, 3:13 AM MDT (09:13 UTC)
Expired
Aug 10, 2016, 4:15 AM MDT
In force
62 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Billings County, ND, Golden Valley County, ND

The radar

The Bismarck radar (KBIS), 239 km from the middle of the area, began a volume at 09:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 9.2 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2016-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 242 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2016-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
242 J/kg
Mixed-layer CIN
-260 J/kg
Mixed-layer LCL
2412 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

423 
WUUS53 KBIS 100913
SVRBIS
NDC007-033-101015-
/O.NEW.KBIS.SV.W.0225.160810T0913Z-160810T1015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
313 AM MDT WED AUG 10 2016

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN GOLDEN VALLEY COUNTY IN SOUTHWESTERN NORTH DAKOTA...
  NORTHWESTERN BILLINGS COUNTY IN SOUTHWESTERN NORTH DAKOTA...

* UNTIL 415 AM MDT

* AT 313 AM MDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES EAST OF
  WIBAUX...MOVING EAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  BEACH AND SENTINEL BUTTE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4713 10405 4716 10404 4731 10365 4693 10339
      4688 10404
TIME...MOT...LOC 0913Z 249DEG 20KT 4698 10408 

HAIL...1.00IN
WIND...60MPH
 
$$

HEINERT
3 follow-up statements
129 
WWUS53 KBIS 100950
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
350 AM MDT WED AUG 10 2016

NDC007-033-101015-
/O.CON.KBIS.SV.W.0225.000000T0000Z-160810T1015Z/
GOLDEN VALLEY ND-BILLINGS ND-
350 AM MDT WED AUG 10 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM MDT
FOR NORTHERN GOLDEN VALLEY AND NORTHWESTERN BILLINGS COUNTIES...

AT 350 AM MDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES NORTH OF
SENTINEL BUTTE...OR 13 MILES NORTHEAST OF BEACH...MOVING EAST AT 25
MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

LOCATIONS IMPACTED INCLUDE...
BEACH AND SENTINEL BUTTE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4713 10405 4716 10404 4731 10365 4693 10339
      4688 10404
TIME...MOT...LOC 0950Z 249DEG 20KT 4705 10380 

HAIL...1.00IN
WIND...<50MPH
 
$$

HEINERT
012 
WWUS53 KBIS 100959
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
359 AM MDT WED AUG 10 2016

NDC007-033-101015-
/O.CON.KBIS.SV.W.0225.000000T0000Z-160810T1015Z/
GOLDEN VALLEY ND-BILLINGS ND-
359 AM MDT WED AUG 10 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM MDT
FOR NORTHEASTERN GOLDEN VALLEY AND NORTHWESTERN BILLINGS COUNTIES...

AT 359 AM MDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES NORTHEAST
OF SENTINEL BUTTE...OR 16 MILES NORTHEAST OF BEACH...MOVING EAST AT
25 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHEASTERN GOLDEN VALLEY AND NORTHWESTERN BILLINGS COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4709 10391 4723 10383 4731 10365 4706 10348
      4697 10386
TIME...MOT...LOC 0959Z 249DEG 20KT 4707 10373 

HAIL...1.00IN
WIND...<50MPH
 
$$

HEINERT
952 
WWUS53 KBIS 101009
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
409 AM MDT WED AUG 10 2016

NDC007-033-101019-
/O.EXP.KBIS.SV.W.0225.000000T0000Z-160810T1015Z/
GOLDEN VALLEY ND-BILLINGS ND-
409 AM MDT WED AUG 10 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GOLDEN VALLEY AND
NORTHWESTERN BILLINGS COUNTIES WILL EXPIRE AT 415 AM MDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND HAS EXITED THE WARNED AREA. THEREFORE THE WARNING WILL
BE ALLOWED TO EXPIRE.

LAT...LON 4709 10391 4723 10383 4731 10365 4706 10348
      4697 10386
TIME...MOT...LOC 1007Z 249DEG 20KT 4707 10373 

$$

HEINERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 2:27 AM MDT, 46 minutes earlier.

Area forecast discussion, Aug 10, 2:27 AM MDT, 46 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
327 AM CDT WED AUG 10 2016

.SHORT TERM...(Today and tonight)
Issued at 303 AM CDT Wed Aug 10 2016

An MCS is pushing east along the ND SD border into Minnesota early
this morning with some convection remaining over western and much
of south central and southeastern North Dakota. While the severe
thunderstorm watch continues through 6 AM CDT, do not anticipate
storms becoming severe in our area for the remainder of the
morning. With that said will allow the watch to expire at 6 AM
with storms still ongoing.

Another round of severe weather is expected later this afternoon
and tonight. A warm front already in place will remain roughly
across the ND SD border through the day Wednesday. As the center
of low pressure moves west to east along the front more storms are
expected to initiate late Wednesday afternoon and night from
Bismarck through the James River Valley. The moisture rich
southerly flow riding north of the warm front will allow for heavy
rainfall with any storms that do develop along with the threat of
hail and damaging winds. Ample low level shear near the warm front
will also provide an increased risk for tornadoes.

While the ingredients will be present for severe weather
Wednesday late afternoon and night, how long convection and cloud
cover persists from this morning's storms will play a role in
severe chances later. Lingering cloud cover in the James River
Valley and even lingering showers will inhibit surface heating and
lessen the chances for surface based storms. With that said
elevated severe storms will still be possible. Taking this into
account and the recent trends of models pushing the threat
gradually further east, it appears at this time the biggest threat
for severe weather will be in southeastern North Dakota close to
the South Dakota border.

.LONG TERM...(Thursday through Tuesday)
Issued at 303 AM CDT Wed Aug 10 2016

Severe weather threat will diminish by 06z Thursday with the upper
low slowly shifting across southern Saskatchewan and into southern
Manitoba Thursday and Friday. A compensatory northwest flow of
drier air will take control, however, a couple of weak shortwaves
embedded within the northwest flow may develop a shower or two.
Northwest flow transitions to broad ridging over the weekend for a
dry period.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1238 AM CDT Wed Aug 10 2016

Area of thunderstorms with high winds is moving across south
central North Dakota. The highest wind speeds will miss the KJMS
terminal however KJMS will be impacted by thunderstorms and gusty
winds through 08Z. Otherwise some low clouds are expected to move
in early this morning for some potential MVFR ceilings at all
central and western North Dakota TAF sites.

&&

.BIS Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...MM
LONG TERM...MM
AVIATION...MM
Hazardous weather outlook, Aug 10, 2:41 AM MDT, 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
341 AM CDT WED AUG 10 2016

NDZ001>005-009>013-017>022-031>033-040>044-110845-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-
GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-
341 AM CDT WED AUG 10 2016 /241 AM MDT WED AUG 10 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS CAN BE EXPECTED THROUGH THE DAY. SOME
STORMS MAY BE STRONG WITH SMALL HAIL AND GUSTY WIND.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

THERE IS A CHANCE OF THUNDERSTORMS MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED. PLEASE CALL THE BISMARCK
NATIONAL WEATHER SERVICE AT 1-800-247-0202 WITH YOUR REPORTS. YOU
CAN ALSO POST THEM VIA FACEBOOK AND TWITTER.

NDZ023-025-034>037-045>048-050-051-110845-
WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
341 AM CDT WED AUG 10 2016 /241 AM MDT WED AUG 10 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS THROUGH THE MORNING WITH ANOTHER ROUND OF
POTENTIALLY SEVERE THUNDERSTORMS LATE IN THE AFTERNOON AND NIGHT.
SOME STORMS MAY CONTAIN LARGE HAIL...DAMAGING WINDS...AND HEAVY
RAINFALL. AN ISOLATED TORNADO IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED. PLEASE CALL THE BISMARCK
NATIONAL WEATHER SERVICE AT 1-800-247-0202 WITH YOUR REPORTS. YOU
CAN ALSO POST THEM VIA FACEBOOK AND TWITTER.

MM

In the hours before

Local storm report, Aug 9, 11:46 PM MDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1246 AM CDT WED AUG 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 AM     TSTM WND GST     STRASBURG               46.13N 100.16W
08/10/2016  E70 MPH          EMMONS             ND   TRAINED SPOTTER

&&

NHEINERT
Local storm report, Aug 9, 11:54 PM MDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1254 AM CDT WED AUG 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1226 AM     TSTM WND GST     5 N LINTON              46.34N 100.23W
08/10/2016  M80 MPH          EMMONS             ND   MESONET

            PEAK WIND REPORTED AT THE NDSU NDAWN OBSERVATION SITE.

&&

NHEINERT
Local storm report, Aug 9, 11:56 PM MDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1256 AM CDT WED AUG 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1117 PM     TSTM WND GST     2 WNW LINCOLN           46.77N 100.75W
08/09/2016  M54 MPH          BURLEIGH           ND   ASOS

            ASOS STATION BISMARCK ND /BIS/.

&&

MM
Local storm report, Aug 9, 11:58 PM MDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1258 AM CDT WED AUG 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1218 AM     TSTM WND DMG     LINTON                  46.26N 100.24W
08/10/2016                   EMMONS             ND   TRAINED SPOTTER

            REPORT OF TREES DOWN AND 4 TO 6 INCH TREE
            LIMBS SNAPPED. POWER WAS ALSO OUT AT THE
            TIME OF CALL.

&&

MM
Local storm report, Aug 10, 12:01 AM MDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
101 AM CDT WED AUG 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 PM     TSTM WND GST     8 N SELFRIDGE           46.16N 100.90W
08/09/2016  M79 MPH          SIOUX              ND   MESONET

&&

NHEINERT
Local storm report, Aug 10, 2:16 AM MDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
316 AM CDT WED AUG 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1223 AM     TSTM WND DMG     STRASBURG               46.13N 100.16W
08/09/2016                   EMMONS             ND   LAW ENFORCEMENT

            EMMONS COUNTY SHERIFFS DEPARTMENT REPORTED PRELIMINARY
            DAMAGE IN STRASBURG. THREE BUILDINGS WERE DESTROYED... A
            POLE BARN AND TWO STORAGE UNITS. MANY TREES WERE ALSO
            BLOWN DOWN. NO INJURIES REPORTED. COUNTY OFFICIALS WILL
            CONDUCT DAMAGE SURVEYS WEDNESDAY AND REPORT TO THE NWS.
            DAMAGE TIME BASED ON RADAR.

&&

NHEINERT

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 6:16 PM MDTSpecial Weather StatementBISBowman, Slope44 min
Aug 9, 6:36 PM MDTSevere Thunderstorm WarningBISBowman, Slope54 min
Aug 9, 7:46 PM MDTSevere Thunderstorm WarningBISAdams, Bowman59 min
Aug 9, 8:18 PM MDTSpecial Weather StatementBISEmmons27 min
Aug 9, 8:39 PM MDTSevere Thunderstorm WarningBISAdams, Grant, Hettinger, Sioux66 min
Aug 9, 9:02 PM MDTSevere Thunderstorm WarningBISEmmons, Kidder, Logan58 min
Aug 9, 9:40 PM MDTSevere Thunderstorm WarningBISGrant, Sioux49 min
Aug 9, 9:40 PM MDTSevere Thunderstorm WarningBISKidder, Stutsman35 min
Aug 9, 10:43 PM MDTSevere Thunderstorm WarningBISEmmons, McIntosh62 min
Aug 9, 10:43 PM MDTSevere Thunderstorm WarningBISBurleigh, Emmons, Grant, Kidder, Logan, Morton and 1 more62 min
Aug 9, 11:42 PM MDTSevere Thunderstorm WarningBISDickey, Emmons, Kidder, LaMoure, Logan, McIntosh and 1 more63 min
Aug 10, 12:37 AM MDTSevere Thunderstorm WarningBISDickey53 min
Aug 10, 1:15 AM MDTAreal Flood AdvisoryBISDickey, Emmons, McIntosh6 hr
Aug 10, 9:44 AM MDTSevere Thunderstorm WarningBISDickey, LaMoure, McIntosh46 min
Aug 10, 10:30 AM MDTSevere Thunderstorm WarningBISDickey, LaMoure60 min
Aug 10, 10:40 AM MDTSevere Thunderstorm WarningBISDickey, LaMoure65 min
Aug 10, 10:53 AM MDTFlash Flood WarningBISDickey, McIntosh6 hr
Aug 10, 11:30 AM MDTSevere Thunderstorm WarningBISDickey, LaMoure60 min
Aug 10, 12:37 PM MDTSpecial Weather StatementBISDickey23 min
Aug 10, 3:11 PM MDTSpecial Weather StatementBISStutsman34 min
Aug 10, 3:14 PM MDTFlash Flood WarningBISDickey8 hr
Aug 10, 3:25 PM MDTSpecial Weather StatementBISMcKenzie35 min
Aug 10, 3:38 PM MDTSevere Thunderstorm WarningBISDunn, McKenzie67 min
Aug 10, 4:26 PM MDTFlash Flood WarningBISMcKenzie6 hr
Aug 10, 4:43 PM MDTSevere Thunderstorm WarningBISBillings, Dunn, McKenzie62 min
Aug 10, 4:45 PM MDTSevere Thunderstorm WarningBISDunn, McKenzie60 min
Aug 10, 5:42 PM MDTSevere Thunderstorm WarningBISDunn, Stark63 min
Aug 10, 5:45 PM MDTSevere Thunderstorm WarningBISDunn, McKenzie, McLean, Mountrail60 min
Aug 10, 5:52 PM MDTTornado WarningBISDunn, Stark23 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.